• Any suggestions for severe cramping, bloating, gas pains, vomiting,and constipation? Wayne is so uncomfortable he won't eat, with the exception of a couple of jello cups in the past few days. This started getting much worse after his pain meds were doubl

    Asked by Wayne on Sunday, December 4, 2011

    Any suggestions for severe cramping, bloating, gas pains, vomiting,and constipation? Wayne is so uncomfortable he won't eat, with the exception of a couple of jello cups in the past few days. This started getting much worse after his pain meds were doubl

    Wayne was prescribed Sennaoside, Carafate, Zofran, Gax-X, previcid and Docusate (which he stopped because of the aftertaste). For pain is using Oximorphone (Opana) 80mg twice daily, Oxycodone 5-10 mg four times a day, he stopped taking Dilaudid & Percocet because it didn’t work. He is presently been off Sutent for the past 22 days because after 4 cycles it wasn't working and the cancer had spread to the lungs, lymph nodes and femur. He qualified for clinical trials, Everolimus – Afinitor with or w/o Bevacizumab - Avastin but is delayed because he is scheduled for radiation next week. The trials are in Honolulu which means bi-monthly flights and am not sure if he is up for the travel.
    I know this sounds crazy but he was doing so much better when he was on the Sutent, 28 on/14 off. It was always the off days that he felt worse. He has been miserable the past three weeks and am thinking that maybe it is because of all the pain meds. Murphy’s Law . . . he always gets sicker on the weekends, any suggestions would be greatly appreciated.

    8 Answers from the Community

    8 answers
    • danellsar's Avatar
      danellsar

      My husband has had severe gas, bloating, and constipation ongoing since even before his diagnosis. The morphine based drugs make it worse, so the more of that he's taking, the worse it gets. You might talk to your doctor about a change in pain med regimen, something longer acting or not morphine based (such as a patch that lasts 2-3 days instead of an oral med).

      As far as constipation and gas, my husband does (all are OTC):
      Miralax (laxative)
      Milk of Magnesia (laxative)
      Colace (non stimulant stool softener)
      gas-x
      fiber supplement and eats high-fiber cereal for b'fast
      Sometimes prunes or dried apricots in the cereal to help things along.

      He does all of the above daily as needed, usually at the max dosage of the OTC (it's what his GI doctor suggested).

      Hope this helps!
      Ellen

      over 2 years ago
    • Wayne's Avatar
      Wayne

      Hi Ellen,

      Thanks for the response, I'll try the collace instead of Docusate and get some fiber pills. The Docusate are gels and when they melt down in the tummy he says they taste like paint thinner. He's been in bed for the past two weeks and just miserable. I did tell him that if he doesn't eat today I am taking him to the hospital, he ate all of his cream of wheat, half a yogurt and some apple juice. I had him to some exercise with small weights while in bed and it seemed to make him feel better . . . not sure if it was the weights or power of suggestion.

      Yes we do have a lot in common . . . are you on Facebook? I am Maggie Brown in Kailua Kona . . Thanks so much and I send you my best : )

      Maggie

      over 2 years ago
    • PhillieG's Avatar
      PhillieG

      Hi Wayne/Maggie, Ellen gave excellent advice. Narcotics often make the bowels to slow down which causes problems like you describe. Make sure he drinks plenty of water, taking some things like stool softeners without enough water can have an adverse effect.
      ~phil

      over 2 years ago
    • susie81610's Avatar
      susie81610

      Hi Wayne:
      Well if you are taking all of those cocktails together no wonder you have cramping etc. I have had this problem for years due to being on a pain pump plus oral pain meds and now chemo. Try taking stool softners with laxative combined at night and take 2tbs Milk of Magnesia in the morning so you can get it moving around. Try that for a few days and things should move right along. I find when I take too many diff. types of stuff it makes me even sicker than I was before. But be careful if things don't start working you might want to go in to E.R. or your Dr. and get cleaned out so you don't get all backed up and sick.
      Good Luck
      Susie

      over 2 years ago
    • gdytko's Avatar
      gdytko

      I myself am on 30 mg. of Oxycodone every four to six hours. I am suffering the same side effects. I have my good days and otherwise I'm at home in my bed. Maybe for a couple of hours in a day I can make it to the stores or visit people.

      I thought that all the constipation, bloating, vomiting, and lower bowl pain, was because of my surgery. Having my Esophagus shortened and my stomach and intestines moved around and other complications from the surgery. I have an appointment with the surgeon Tuesday, as a follow up. And oh-yah I have a lot of questions for him.

      I always make sure I have food in my stomach before I take any pills, especially pain meds. It really helps me a lot. I have to sometimes force myself to eat, take a pain pill and then eat more and as much as I can throughout the rest of the day.

      I have constant nerve damage pain inside and near the incision areas, also the very bad pain in my lower intestine area, when a B.M. needs to happen. I thank you for this question, because I thought this was my new normal way of life, I haven't had any other type of pain medication and I really want to get off them and try something less harm full or destructive.
      I wish you and your husband the best of luck with all this.
      Gerrick

      over 2 years ago
    • Wayne's Avatar
      Wayne

      Aloha Gerrick, Susie, Phil & Ellen,

      Thanks for comments, suggestions and taking the time to respond.

      I did find an herbal tea called "Smooth Move" a stimulant laxative which worked really well. We are going to switch stool softeners to Collace and try Milk of Magnesia as suggested. Wayne does drink plenty of liquids and I may try the drinks Ellen suggested.

      Just got back from the raidiolgist. arrggg! I'm making a new topic line to vent.

      Mahalo,
      Maggie for Wayne

      over 2 years ago
    • susie81610's Avatar
      susie81610

      Great Maggie
      Glad you have found some relief for him boy do I understand and who ever thought we would be talking about going poop in front of the whole world lmbo. Just remember not to over stimulate him or he will be much worse than before. The Collace and Milk of Magnesia should work perfect with the tea and plenty of water and a good magazine hehe. Good luck and let us know if Wayne is more comfortable. Have a great day
      susie

      over 2 years ago
    • nancyjac's Avatar
      nancyjac

      Talk to his doctor about the pain meds. Many of them cause constipation which in turn can cause the bloating, cramps, and abdominal pain.

      about 2 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more kidney cancer questions.  Also, don't forget to check out our Kidney Cancer page.